Hail, Pontotoc
- When
- June 9, 4:17 PM CST to 4:22 PM CST
- Where
- Pontotoc County, 0.69 mi S of Possum Trot
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.290, -89.080
Storms developed across northeast Mississippi along an outflow boundary generated from earlier convection. This outflow boundary interacted with an extremely unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Storms developed across northeast Mississippi along an outflow boundary generated from earlier convection. This outflow boundary interacted with an extremely unstable atmosphere. Surface-based convective available potential energy values exceed 4000 J/kg. Storm organization was helped by 0-6km wind shear values that exceeded 30 knots. Several supercells developed with numerous reports of large hail. Some storms split into right and left movers, each producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 1:51 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 251 PM CDT Sun Jun 9 2024 ...New SYNOPSIS, DISCUSSION... .SYNOPSIS... Issued at 250 PM CDT Sun Jun 9 2024 Showers and thunderstorms are expected across the entire region tonight as a cold front moves through the Mid-South. A few strong to severe thunderstorms are possible south of the cold front. Large hail, damaging winds, and localized heavy rainfall are the main weather threats. High pressure will build into the region behind the front bringing cooler and drier air for Monday through Wednesday. An upper level ridge will build into the region with high temperatures in the low to mid 90s expected by Thursday and continuing into next weekend. && .DISCUSSION... (This evening through next Saturday) Issued at 250 PM CDT Sun Jun 9 2024 Skies are cloudy across extreme northern sections of the Mid-South with mostly sunny weather over the remainder of the region. Temperatures continue to vary quite a bit with readings in the upper 60s over northeast Arkansas to the lower 90s over portions of north Mississippi. The area of showers and thunderstorms that was moving across portions of west Tennessee this morning have exited the region. A second area of showers and thunderstorms are moving into portions of northeast Arkansas and the Missouri bootheel. A cold front remains across portions of west Tennessee and east Arkansas. The cold front will continue to move south tonight. Additional showers and thunderstorms are expected to develop late this afternoon and tonight ahead of the front. Strong to severe thunderstorms will be possible tonight south of the front. Damaging winds, large hail and locally heavy rainfall are all possible with these thunderstorms. High pressure will start to build into the region late tonight with thunderstorms confined to extreme southern sections of the Mid-South overnight. Temperatures will turn cooler behind the front with lows Monday morning in the upper 50s to mid 60s. High pressure will remain over the region for Monday through Wednesday. This will result in dry weather and below normal temperatures during this period. Highs on Monday will be in the upper 70s to mid 80s with highs in the mid 80s across the entire region by Wednesday. By Thursday, an upper level ridge starts to slide east across the southern Plains and into the southeast U.S. This will result in a period of dry weather and above normal temperatures. Highs on Thursday and Saturday will be in the low to mid 90s. && .AVIATION... (18Z TAFS) Issued at 1257 PM CDT Sun Jun 9 2024 Scattered TSRA was ongoing over northern AR at discussion time. This convection was focused near a synoptic cold front and aided by a weak shortwave lifting east across southern MO. Further south, the airmass was capped behind an outflow boundary that passed through MEM around 16Z. TSRA coverage should be sufficiently sparse to preclude a TS mention at MEM, by the time the front reaches MEM and daytime heating wanes. Main area of focus will be where the synoptic front and outflow boundary intersect, currently over NW AR. Some TSRA development will be possible southeastward along the boundary with daytime heating, and with the aid of a shortwave tracking along the MO/AR border. Further down the boundary over north MS, primary TSRA driver will be daytime heating, primarily affecting TUP. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...ARS AVIATION...PWB
Special Weather Statement
National Weather Service Memphis TN
504 PM CDT Sun Jun 9 2024
MSZ012-092230-
Panola MS-
504 PM CDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PANOLA COUNTY THROUGH
530 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or 11 miles northwest of Batesville, moving east at
35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Batesville, Sardis, Pleasant Grove, Horatio, and Ballentine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3438 9019 3448 9016 3448 8981 3427 8985
TIME...MOT...LOC 2204Z 281DEG 28KT 3441 9010
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SchlessigerThe Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
15 hail, 1 thunderstorm wind. Local standard time, as filed.
Tennis ball-sized hail fell on Black Zion Road in Pontotoc, MS.
Nickel sized hail fell in the Pine Flat area.
Quarter-sized hail fell on County Road 900 in the Palmetto community.
Major damage occurred across the city of Saltillo. Numerous trees and power lines were knocked down resulting in widespread power outages. Several homes sustained damage due to fallen trees.
Golf ball-sized hail was reported on County Road 1305.
Half dollar-sized hail fell in the Ozark community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194591, 1194592, 1194593, 1194594, 1194595, 1194596, 1194597, 1194598, 1194599, 1194600, 1194601, 1194608, 1194603, 1194604, 1194605, 1194606.